Iowa, 2013

Winter Storm in Iowa, January 30, 2013

January 30, 2013 · NWS ARX · 6 events in 6 counties and zones

Snowfall amounts of 4 to 10 inches covered portions of northeast Iowa from a winter storm that moved through the region on January 30th. The storm originated over the southern Plains states and moved northeast through the Mississippi River Valley producing a blanket of heavy snow from central and eastern Iowa into Wisconsin.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Snowfall amounts of 4 to 10 inches covered portions of northeast Iowa from a winter storm that moved through the region on January 30th. The storm originated over the southern Plains states and moved northeast through the Mississippi River Valley producing a blanket of heavy snow from central and eastern Iowa into Wisconsin. In addition to the snow, the storm produced northwest winds of 25 to 35 mph that created blowing and drifting snow that at times, lowered the visibility to a quarter mile. The timing of the storm, had a direct impact on the morning commute of the 30th. The highest reported snowfall amount was 10 inches near Oelwein (Fayette County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 29, 11:05 PM CST, 55 minutes earlier.

Area forecast discussion, Jan 29, 11:05 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1105 PM CST TUE JAN 29 2013

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
303 PM CST TUE JAN 29 2013

MAIN FORECAST FOCUS IS ON WINTER STORM TONIGHT AND WEDNESDAY WITH
POTENTIAL MIXED PRECIPITATION AT ONSET AND THEN SNOW AMOUNTS AND
BLOWING SNOW. ALSO WIND CHILL FOR WEDNESDAY NIGHT INTO THURSDAY
MORNING.

18Z SURFACE ANALYSIS SHOWS COLD FRONT NOW PUSHING THROUGH SOUTHWEST
WISCONSIN. TEMPERATURES AHEAD OF THE FRONT WERE IN THE MIDDLE 40S IN
GRANT COUNTY AND THE UPPER 50S IN EXTREME NORTHERN ILLINOIS.
MEANWHILE...BEHIND THE FRONT TEMPERATURES GAVE FALLEN INTO THE
MIDDLE 30S. AREA RADAR SHOWING ANOTHER SURGE OF RAIN LIFTING
NORTHWARD THROUGH EASTERN IOWA.

29.12Z DETERMINISTIC MODELS STILL SHOWING SOME DIFFERENCES. GFS/GEM
AND THE 29.00Z ECMWF ALL SHOWING DEFORMATION BAND OF PRECIPITATION
ACROSS THE FORECAST AREA...WHILE NAM APPEARS TO BE THE OUTLIER AND
HAS SHIFTED THE BULK OF THE PRECIPITATION FURTHER SOUTH AND EAST.
HAVE SIDED WITH THE MORE CONSISTENT NON NAM SOLUTIONS.

FOR TONIGHT...COLD AIR SURGES INTO THE AREA BEHIND THE COLD
FRONT...WHILE MOISTURE LIFTS NORTHWARD. THERMAL PROFILES SUGGEST
MAINLY RAIN FOR SOUTHWEST WISCONSIN WITH A SWITCH OVER TO SNOW
TOWARDS MIDNIGHT. THERE COULD BE A BRIEF PERIOD OF SLEET MIXED IN
BEFORE THE CHANGE OVER OCCURS. WITH THE ALREADY SWOLLEN RIVERS FROM
THE EARLIER RAINS AND ADDING ANOTHER .30 INCHES THIS EVENING WILL
LIKELY SEE THE HYDRO PROBLEM CONTINUING AND WILL CONTINUE THE FLOOD
WATCH FOR GRANT COUNTY. THE REMAINDER OF THE AREA WILL SEE ALL SNOW
WITH THE ACCUMULATING SNOW BEGINNING AFTER 06Z.

THE SNOW CONTINUES WEDNESDAY AS ANOTHER SHORTWAVE/SURFACE LOW LIFTS
NORTHEAST ACROSS EASTERN IOWA INTO NORTHERN ILLINOIS. DEFORMATION
BAND OF HEAVY SNOW WILL SET UP ACROSS THE SOUTHEAST HALF OF THE
FORECAST AREA. SOUNDINGS SHOWING STRONG LIFT IN THE DENDRITIC GROWTH
ZONE DURING THE MORNING HOURS. EXPECT SNOW RATIOS IN THE 15:1 TO
18:1 RANGE WHICH SHOULD RESULT INA  BAND OF 6 TO 9 INCHES OF
SNOW...WITH THE HIGHER AMOUNTS RUNNING FROM AROUND THE
ADAMS/FRIENDSHIP TO CLAYTON COUNTY IOWA LINE. HAVE UPGRADED THE
WATCH AREA TO WARNING...WITH A BORDERING WINTER WEATHER ADVISORY
NORTH OF THE WARNING AREA. IN ADDITION...PRESSURE GRADIENT TIGHTENS
AND WINDS LOOK TO GUST TO 20 TO 30 MPH WHICH WILL CREATE SOME
BLOWING SNOW...ESPECIALLY ACROSS THE MORE OPEN AREAS. SNOW WILL
TAPER OFF BY MID TO LATE AFTERNOON...BUT WIT THE WINDS CONTINUING
WILL SEE  TE BLOWING AND DRIFTING OF THE SNOW.

ARCTIC AIR WILL CONTINUE TO SURGE INTO THE AREA WEDNESDAY NIGHT.
PRESSURE GRADIENT REMAIN RATHER TIGHT AND WITH TEMPERATURES FALLING
INTO THE SINGLE DIGITS ABOVE AND BELOW ZERO WILL SEE WIND CHILLS
APPROACHING 20 BELOW OVER SOUTHEAST MINNESOTA AND NORTHEAST IOWA.

ARCTIC HIGH THEN BUILDS SOUTHWARD THROUGH THE NORTHERN PLAINS
THURSDAY. 850MB TEMPERATURES BOTTOM OUT IN THE 20 TO 25 BELOW ZERO
RANGE CELSIUS AND WITH THE HIGH STILL OVER THE NORTHERN
PLAINS...WINDS WILL CONTINUE TO BE A FACTOR. VERY LITTLE REBOUND
EXPECTED IN THE AMBIENT TEMPERATURE WIND CHILLS WILL REMAIN IN THE
10 TO 20 BELOW ZERO RANGE. AS THE HIGH SLIPS SOUTH THE RIDGE AXIS
DOES SHIFT ACROSS THE FORECAST AREA THURSDAY NIGHT. IF THIS OCCURS
WILL LIKELY SEE SOMEWHAT LIGHTER WINDS AND GOOD RADIATIONAL COLLING
CONDITIONS. ALONG WITH THIS A LIKELY FRESH SNOWPACK COULD SEE
TEMPERATURES REALLY BOTTOM OUT IN THE TEENS BELOW ZERO. DID LOWER A
FEW DEGREES FROM THE PREVIOUS FORECAST...BUT MAY NEED TO BE LOWERED
MORE. GIVEN WINDS NOT GOING CALM WILL LIKELY NEED WIND CHILL
ADVISORIES FOR MUCH OF THE AREA.

.LONG TERM...
303 PM CST TUE JAN 29 2013

NORTHWEST FLOW CONTINUES ACROSS THE REGION THROUGH THE
WEEKEND...WITH A SURFACE HIGH DRIFTING ACROSS THE AREA. ANOTHER
SHORTWAVE LOOKS TO DROP THROUGH THE FLOW LATE SUNDAY NIGHT AND
MONDAY AND COULD BRING SOME SNOW TO THE AREA. ECMWF FURTHER NORTH
AFFECTING MAINLY NORTHERN AND EASTERN WISCONSIN. FOR NOW KEPT THE
LOWER END PROBABILITIES ACROSS THE FAR NORTH. OTHERWISE...TEMPERATURES
MODERATE SOMEWHAT AHEAD OF THIS SYSTEM TO SLIGHTLY ABOVE
NORMAL...BUT THEN FALL BACK TO NEAR NORMAL ON TUESDAY.

&&

.AVIATION...THROUGH 06Z THURSDAY
1105 PM CST TUE JAN 29 2013

THE SURFACE LOW HAS MOVED SLOWLY OUT OF NORTHWEST ARKANSAS INTO
SOUTH CENTRAL MISSOURI THIS EVENING. THIS HAS RESULTED IN A SLOW
NORTHWARD PUSH OF THE SNOW FROM SOUTHWEST IOWA INTO CENTRAL IOWA.
THE 30.00Z NAM AND 30.02Z HRRR CONTINUE TO HAVE A GOOD HANDLE ON
HOW THE PRECIPITATION HAS BEEN EVOLVING THIS EVENING WITH BOTH
MODELS SUGGESTING THAT KLSE HAS A BETTER CHANCE OF GETTING INTO
THE PRECIPITATION THAN KRST DOES. WITH THE NORTHEAST MOVEMENT OF
THE SNOW...IT IS EXPECTED TO START MOVING INTO KLSE LATE TONIGHT
AND KRST AROUND 12Z WITH VISIBILITIES GOING DOWN TO MVFR. AS THE
MODERATE TO STRONG FRONTOGENESIS IN THE 750-500 MB LAYER COMES
ACROSS WEDNESDAY MORNING...THE SNOW SHOULD INTENSIFY BUT WITH THE
BEST ISENTROPIC UP GLIDE ON THE 290K SURFACE REMAINING SOUTHEAST
OF BOTH TAF SITES...NOT EXPECTING THE HEAVIEST BAND OF SNOW TO
IMPACT EITHER TAF SITE. BOTH SITES SHOULD STILL SEE IFR CONDITIONS
BUT THE VISIBILITY SHOULD BE LOWER AT KLSE. KRST WILL SEE IMPROVEMENT
STARTING ALREADY LATE WEDNESDAY MORNING AND IN THE EARLY AFTERNOON
OR KLSE AS CONDITIONS GO BACK TO MVFR. SOME FLURRIES EXPECTED TO
HANG ON DURING THE AFTERNOON WITH VFR VISIBILITY BUT LOOK FOR THE
CEILINGS TO REMAIN MVFR FOR THE REMAINDER OF THE PERIOD. THE TIGHT
GRADIENT AROUND THE SURFACE LOW WILL PRODUCE SUSTAINED NORTH TO
NORTHWEST WINDS OF 15 TO 20 KNOTS WITH GUSTS OF 25 TO 30. THE NAM
BUFKIT SOUNDINGS SUGGEST THE LOW LEVEL LAPSE RATES WILL REMAIN
STEEP ENOUGH TO KEEP THE GUSTS GOING AFTER SUNSET WEDNESDAY EVENING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
640 PM CST TUE JAN 29 2013

WI...WINTER STORM WARNING UNTIL 6 PM CST WEDNESDAY FOR WIZ033-034-041-
     042-053.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST WEDNESDAY FOR WIZ017-029-
     032.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST WEDNESDAY
     FOR WIZ043-044-054-055-061.

MN...WINTER STORM WARNING UNTIL 6 PM CST WEDNESDAY FOR MNZ088-095-096.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST WEDNESDAY FOR MNZ079-086-
     087-094.

IA...WINTER STORM WARNING UNTIL 6 PM CST WEDNESDAY FOR IAZ009>011-018-
     019-029.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST WEDNESDAY FOR IAZ008.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST WEDNESDAY
     FOR IAZ030.

&&

SHORT TERM...RABERDING
LONG TERM...RABERDING
AVIATION...04
Hazardous weather outlook, Jan 29, 6:53 PM CST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
653 PM CST TUE JAN 29 2013

WIZ061-301200-
GRANT-
653 PM CST TUE JAN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

A MIX OF PRECIPITATION COULD FALL FOR A TIME BEFORE CHANGING OVER TO
HEAVY SNOW OVERNIGHT. WINTER STORM WARNINGS ARE IN EFFECT WITH
SEVERAL INCHES OF SNOW EXPECTED BY DAYBREAK. STANDING WATER WILL
ALSO BEGIN TO FREEZE UP. TRAVEL COULD BECOME DIFFICULT OR
TREACHEROUS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTER STORM WARNING WILL CONTINUE THROUGH WEDNESDAY AS HEAVY
SNOW IS EXPECTED...ESPECIALLY DURING THE MORNING HOURS. SNOWFALL
TOTALS OF 5 TO 9 INCHES ARE POSSIBLE. PATCHY BLOWING SNOW IS EXPECTED
AS WELL. THE SNOW SHOULD COME TO AN END BY WEDNESDAY EVENING.

WIND CHILLS OF 15 TO 25 BELOW ZERO ARE POSSIBLE THURSDAY MORNING...
WITH 20 TO 30 BELOW WIND CHILLS POSSIBLE THURSDAY NIGHT INTO FRIDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

PRECIPITATION REPORTS WOULD BE APPRECIATED THROUGH WEDNESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ009>011-018-019-029-030-MNZ088-095-096-WIZ033-034-041>044-053>055-
301200-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-
HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-TREMPEALEAU-
VERNON-WINNESHIEK-WINONA-
653 PM CST TUE JAN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

WHILE SOME AREAS COULD SEE A MIX OF RAIN AND SNOW INITIALLY...
SNOW IS EXPECTED TO REFORM OVERNIGHT AND SPREAD ACROSS THE AREA
OVERNIGHT. THE SNOW MAY BE HEAVY AT TIMES AFTER MIDNIGHT. ROADS WILL
HAVE ICE AND SNOW COVER ON THEM BY DAYBREAK MAKING FOR DIFFICULT TO
TREACHEROUS TRAVEL. WINTER STORM WARNINGS ARE IN EFFECT THROUGH
WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL BE FALLING WEDNESDAY MORNING BUT DISSIPATE BY WEDNESDAY
EVENING. SNOWFALL ACCUMULATIONS OF 4 TO 8 INCHES ARE POSSIBLE WITH
THE HEAVIEST SNOW RATES FALLING WEDNESDAY MORNING NEAR COMMUTE TIME.
PATCHY BLOWING SNOW IS EXPECTED AS WELL.

WIND CHILLS OF 15 TO 25 BELOW ZERO ARE POSSIBLE THURSDAY MORNING...
WITH 20 TO 30 BELOW WIND CHILLS POSSIBLE THURSDAY NIGHT INTO FRIDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL TOTALS WOULD BE APPRECIATED ON WEDNESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008-MNZ079-086-087-094-WIZ017-029-032-301200-
BUFFALO-CLARK-DODGE-MITCHELL-MOWER-OLMSTED-TAYLOR-WABASHA-
653 PM CST TUE JAN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

ANOTHER WINTER STORM WILL BRING ANOTHER ROUND OF SNOW TO THE AREA
TONIGHT. SNOWFALL AMOUNTS WILL RANGE FROM 1 TO 2 INCHES AND A WINTER
WEATHER ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTER WEATHER ADVISORY WILL CONTINUE THROUGH WEDNESDAY WITH UP
TO 2 INCHES OF ADDITIONAL SNOW ACROSS THE AREA WEDNESDAY MORNING.
NORTHWEST WINDS AT 15 TO 25 MPH WILL RESULT IN SOME BLOWING SNOW.

WIND CHILLS OF 15 TO 25 BELOW ZERO ARE POSSIBLE THURSDAY
MORNING...WITH 20 TO 30 BELOW WIND CHILLS POSSIBLE THURSDAY
NIGHT INTO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SNOW REPORTS WOULD BE APPRECIATED ON WEDNESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

04

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Chickasaw

When
January 30, 12:00 AM CST to 3:45 PM CST
Where
Chickasaw forecast zone
Reported by
Law Enforcement
Coordinates
43.060, -92.318 (the zone’s center; the record gives no point)

Snow and blowing snow created hazardous conditions across the county, especially during the morning commute time. The visibility at times dropped as low a quarter of a mile in the snow and blowing snow. The highest reported snowfall total was 5 inches in New Hampton.

Winter Storm, Clayton

When
January 30, 12:00 AM CST to 4:15 PM CST
Where
Clayton forecast zone
Reported by
Law Enforcement
Coordinates
42.845, -91.341 (the zone’s center; the record gives no point)

Snow and blowing snow created hazardous conditions across the county, especially during the morning commute time. The visibility at times dropped as low a quarter of a mile in the snow and blowing snow. The highest reported snowfall total was 9 inches east of Monona.

Winter Storm, Fayette

When
January 30, 12:00 AM CST to 4:00 PM CST
Where
Fayette forecast zone
Reported by
Law Enforcement
Coordinates
42.863, -91.844 (the zone’s center; the record gives no point)

Snow and blowing snow created hazardous conditions across the county, especially during the morning commute time. The visibility at times dropped as low a quarter of a mile in the snow and blowing snow. The highest reported snowfall total was 10 inches just west of Oelwein.

Winter Storm, Floyd

When
January 30, 12:00 AM CST to 3:30 PM CST
Where
Floyd forecast zone
Reported by
Law Enforcement
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

Snow and blowing snow created hazardous conditions across the county, especially during the morning commute time. The visibility at times dropped as low a quarter of a mile in the snow and blowing snow. Between 4 and 5 inches of snow fell across the southeast portion of the county.

Winter Storm, Winneshiek

When
January 30, 12:00 AM CST to 4:00 PM CST
Where
Winneshiek forecast zone
Reported by
Law Enforcement
Coordinates
43.291, -91.844 (the zone’s center; the record gives no point)

Snow and blowing snow created hazardous conditions across the county, especially during the morning commute time. The visibility at times dropped as low a quarter of a mile in the snow and blowing snow. The highest reported snowfall total was 5.8 inches in Calmar.

Winter Storm, Allamakee

When
January 30, 3:00 AM CST to 4:15 PM CST
Where
Allamakee forecast zone
Reported by
Law Enforcement
Coordinates
43.284, -91.378 (the zone’s center; the record gives no point)

Snow and blowing snow created hazardous conditions across the county, especially during the morning commute time. The visibility at times dropped as low a quarter of a mile in the snow and blowing snow. The highest reported snowfall total was 5.5 inches in Dorchester.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427423, 427424, 427425, 427426, 427427, 427419.